MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RDCE FRCPS W/ PTS {} BRD; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. RDCE FRCPS W/ PTS {} BRD; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Catalog Number 71173377
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/25/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an internal fixation procedure, the rdce frcps w/ pts {} brd was used to try and reduce a shortened tibia to length.It was noticed that the tip of the device had broken off and an x-ray confirmed that the piece is stuck in the bone.Attempts to remove it were unsuccessful.No further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed one side of the tip of the forceps is fractured off.The fractured tip was not returned.The device shows signs of wear from use.This inspection was conducted by the naked eye.The clinical/medical investigation concluded that, based the information provided, a procedural variance vs user error could not be ruled out.The instructions for use files do warn, ¿prior to use, examine the instrument for possible damage, and to assure proper functioning.¿ the non-implantable retained tip of the rdce frcps w/ pts {} brd is comprised of stainless steel and the rdce frdcps is an externally communicating device, it is neither manufactured nor intended for implantation.Nor has it been approved for long-term internal tissue exposure and long-term implantation data is not available.Since it was reported the tip was retained in the patient¿s bone micro-motion/migration is unlikely.The patient impact was determined to be the retained non implantable tip.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
RDCE FRCPS W/ PTS {} BRD
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20031252
Report Number1020279-2024-01631
Device Sequence Number6414225
Product Code JDG
UDI-Device Identifier03596010519535
UDI-Public3596010519535
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71173377
Device Lot Number17MTCD34
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2024
Supplement Date Received by Manufacturer10/23/2024
Initial Report FDA Received Date08/22/2024
Supplement Report FDA Received Date10/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown